Daniel Petrov, MD, FESC, Svetlozar Sardowski, MD, FESC, and Margarita Gesheva, MD
Prinzmetal’s angina is a condition characterized by chest pain, transient ST elevation, and negative biochemical markers of myocardial cell necrosis. We describe a case of chemically-induced “silent” ST segment elevation related to Atenolol overdose in a patient without coronary artery stenosis. We conclude that the cause for the transient myocardial ischemia is coronary vasospasm, precipitated by betablocker overdose.
Beta-adrenoreceptor antagonists (-blockers) are responsible for life-threatening poisonings that commonly manifest as hypotension, bradycardia, sinus nodal suppression, junctional rhythms, atrioventricular block, idioventricular rhythm, congestive heart failure, and cardiac asystole (1). According to the Toxic Exposure Surveillance System (TESS) of the American Association of Poison Control Centers, United States (US) poison centers were contacted regarding ingestion of beta-blockers by 15,350 patients in 2003, including 3766 patients (25%) under 6 years of age. A review of all intentional and unintentional fatalities reported by US poison centers for the years 1985–2002 revealed 41 deaths in which a -blocker was the only ingested drug, and the age range of this beta-blocker-only fatality cohort was 14 to 80 years (2).
In our article, a case of massive Atenolol ingestion leading to hypotension and bradycardia in association with painless ST segment elevation on the electrocardiogram is presented. Transient ST elevation in a patient with chest pain (and negative biochemical markers of myocardial necrosis) is a sign of ischemia, and is usually seen in vasospastic (variant or Prinzmetal’s) angina. We describe a patient with non-significant coronary artery disease who experienced ‘silent’ Prinzmetal’s ST elevation after Atenolol overdose. We conclude that coronary artery spasm as a result of beta-blocker overdose is the cause of the ischemia.
Пълният текст на публикацията можете да видите в прикачения файл.